# SDR CA061207005

- Difficulty date: December 6, 2006
- Submitted: January 19, 2007
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 16,308 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8011 · Engine Starter
- Part: Drive Gear
- Condition: Destroyed
- Location: Starter
- Component: Starter, MHB4014R
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) WHILE AIRCRAFT WAS AWAY FROM BASE ON A SCHEDULED RUN THE CREW WAS ATTEMPTING TO STAR THE NR 2 ENGINE. THEY NOTED NO ENGAGEMENT OF THE STARTER (ENGINE DID NOT TURN OVER). A MAINTENANCE CREW WAS DISPATCHED TO REPAIR THE AIRCRAFT, WHEN THE COWLINGS WERE REMOVED SEVERAL PIECES OF METAL WERE OBSERVED. UPON REMOVAL OF THE STARTER IT WAS DISCOVERED THAT THE ENGAGEMENT GEAR ON THE BENDIX DRIVE HAD DISINTIGRATED, DAMAGING THE DRIVE HOUSING AS THE PIECES DEPARTED. THE STARTER WAS LESS THAN 80 HRS FROM OVERHAUL. AFTER DISCUSSION WITH THE CREW, THEY STATED THEY DID NOT DOUBLE TAP THE START SWITCH. AN INVESTIGATION IS STILL IN PROGRESS. (TC NR 20061207005)
